Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 9, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 18, 2022, 6:22 AM CDT for Marengo County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2022, 6:22 AM CDT (11:22 UTC)
- Expired
- Mar 18, 2022, 7:00 AM CDT
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Marengo County, AL
The radar
The Birmingham radar (KBMX), 145 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1742 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
157
WUUS54 KBMX 181122
SVRBMX
ALC091-181200-
/O.NEW.KBMX.SV.W.0009.220318T1122Z-220318T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
622 AM CDT Fri Mar 18 2022
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Marengo County in southwestern Alabama...
* Until 700 AM CDT.
* At 622 AM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Pennington to 6 miles southeast
of Butler, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Linden, Thomaston, Sweet Water, Myrtlewood, Dayton, Putnam, Freddie
Jones Field, Pin Hook, Shawnee, Nanafalia, Consul, Magnolia, Wayne,
Surginer, Miller, Chickasaw State Park, Dixons Mill, Vineland, Half
Acre and Carleys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3208 8804 3217 8801 3228 8802 3231 8798
3231 8795 3228 8794 3228 8793 3229 8793
3237 8799 3237 8753 3231 8752 3231 8747
3227 8747 3225 8752 3213 8752 3213 8762
3201 8762 3199 8767 3200 8811 3205 8812
TIME...MOT...LOC 1122Z 248DEG 51KT 3227 8813 3202 8816
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
40/Sizemore1 follow-up statement
877
WWUS54 KBMX 181143
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
643 AM CDT Fri Mar 18 2022
ALC091-181200-
/O.CON.KBMX.SV.W.0009.000000T0000Z-220318T1200Z/
Marengo AL-
643 AM CDT Fri Mar 18 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR MARENGO COUNTY...
At 643 AM CDT, severe thunderstorms were located along a line
extending from Chickasaw State Park to near Sweet Water, moving east
at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Linden, Thomaston, Sweet Water, Myrtlewood, Dayton, Putnam, Freddie
Jones Field, Pin Hook, Shawnee, Nanafalia, Consul, Magnolia, Wayne,
Surginer, Miller, Chickasaw State Park, Dixons Mill, Vineland, Half
Acre and Carleys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3207 8802 3216 8799 3224 8795 3229 8790
3237 8788 3237 8753 3231 8752 3231 8747
3227 8747 3225 8752 3213 8752 3213 8762
3201 8762 3199 8767 3200 8806
TIME...MOT...LOC 1143Z 250DEG 52KT 3234 8778 3201 8790
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 6:08 AM CDT, 14 minutes earlier.
Area forecast discussion, Mar 18, 6:08 AM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 608 AM CDT Fri Mar 18 2022 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 0600 AM CDT Fri Mar 18 2022/ Through Tonight. As of 3 AM CDT, a mesoscale convective system (MCS) was observed from south-central Louisiana, north-northeastward into much of Mississippi. This is associated with a parent mid/upper-level disturbance across the Plains with a surface low analyzed near southeast Oklahoma. Water vapor imagery and mesoanalysis depict a negative tilt to the primary shortwave trough. This MCS is generally progressing eastward toward Alabama along a 40-50 kt low-level jet, but individual storm motions have been out of the southwest at ~40 mph. It will continue its approach toward Central Alabama throughout the morning hours. For now, the convection remains mostly elevated, with only the southern quarter or so of the thunderstorm activity near the northern edge of the surface-based warm sector currently suppressed near the Gulf Coast/I-10 corridor. This is generally where observed dewpoints are in the low to mid 60s. It's for this reason the MCS has had a relatively unorganized appearance on RADAR despite MUCAPE of 500-1,500 J/kg and an abundance of deep-layer shear (40-60 kts). However, there have been periodic instances of more robust updrafts (most recently approaching the I-55 corridor in MS) with bowing segments, and some supercells trying to root near the warm front earlier in LA. For now, latest operational guidance suggests the warm front will lift north toward the Tennessee River Valley while the shortwave perturbation ejects toward the Mid Mississippi River Valley along with the surface low. Meanwhile, the MCS continues east into our area, and it appears the cold pool associated with the MCS will inhibit the northward progress of surface-based instability for many areas, at least initially. In fact, most hi-resolution guidance suggests only the southern portion of the MCS will be able to interact with advancing surface-based instability. This appears to be limited toward the US Hwy 80 corridor and south. Elsewhere, most thunderstorm activity appears to remain elevated above a near- surface stable layer throughout the morning hours. Stronger updrafts in this region should only pose a threat for large hail and damaging wind gusts. Supercells that can ingest surface-based CAPE across our southern counties will have a more enhanced ability to produce damaging winds, and will also carry tornado potential. This should occur from around 7 AM in the southwest, ending around 3 PM in the southeast. By that time, the MCS should be exiting our forecast area to the south and east. In its wake will remain an area of increasing instability owing to afternoon heating and modest mid-level lapse rates across the establishing warm sector (6.5-7.5 C/km). Dynamics/forcing will be less by this time as the morning low-level jet has departed to our east, and influence from the mid-level perturbation is now farther north across the Ohio Valley. However, the synoptic cold front is progged to advance across the area in the afternoon as MLCAPE climbs to ~2,000 J/kg amidst ~50 kts eff. bulk shear. This environment will provide a parameter space supportive of supercells capable of large hail, damaging winds, and perhaps a tornado (weaker/veered 850 mb flow will shrink hodographs and resultantly reduce SRH). However, this remains a "conditional threat" as forcing along/ahead of the advancing cold front will need to be sufficient enough to allow development of updrafts strong enough to overcome intrusion of dry mid-level air. We're also assuming sky cover will decrease enough to promote sufficient afternoon heating. Nonetheless, it appears this should happen, and the thermodynamic/kinematic environment will support these threats mainly from around 1 PM and persisting through 10 PM. In addition to severe convective weather, locally heavy rainfall is possible. 1-2" of rainfall is possible, with locally higher amounts. Any higher amounts could lead to flooding, particularly in our urban areas, or low-lying/poor drainage locations. Messaging today's severe threat/s is somewhat challenging. There are two potential rounds of severe weather, with varying degrees of these individual threats. Central Alabama should remain weather aware through tonight. 40/Sizemore Saturday. High pressure builds into the area on Saturday behind the cold front. Meanwhile the upper low will slide to our northeast. With plenty of sun on tap for the area, look for highs to be in the 60s to low 70s in the southeast. 16 .LONG TERM... /Updated at 0258 AM CDT Fri Mar 18 2022/ Saturday Night through Thursday. The upper level trough axis will push through Central Alabama Saturday night with surface high pressure sliding across the region. Mostly clear skies and light winds will make for good radiating conditions. Expect temperatures to fall into the mid 30s to lower 40s, with patchy frost possible across the north early Sunday. An upper level ridge axis remains across the area to begin the week, with surface high pressure pushing off to the east and low level winds becoming southeasterly Monday. Temperatures moderate and moisture begins to return to the area. Highs Monday will be in the low to mid 70s. To our west, an amplified trough will cross the Rockies and close off over the southern Plains. This closed upper low and associated surface low will cross the Plains Tuesday, and into the Midwest by Wednesday. Overtime, the trough weakens and eventually becoming an open wave that settles over the Eastern conus at the end of this forecast period. Locally, as the system moves toward the Midwest, rain and storms along a front will move through Central Alabama Tuesday afternoon through early Wednesday. Instability and shear parameters are supportive of severe thunderstorms and tornadoes. Will maintain a mention of those hazards in the HWO. The front will likely slow/stall as the upper trough axis remains to our west, and will maintain at least chance pops in the east through Thursday. 14 && .AVIATION... 12Z TAF Discussion. Overall timing of the first rain and storm event is on track. With this first round, the showers are now in TCL and BHM. Increased the height of the clouds in the tempo groupings, but with lower vis due to the storms. Net effect is not much different as IFR conditions can be expected with the line. The second round will be more scattered in nature so just continued with PROB30. Skies clear out as well in the afternoon. There is some guidance indicating that skies will lower after 8z to MVFR conditions again across the area, but with so much in the first 18 hours, left this out to keep the cycle shorter. 16 && .FIRE WEATHER... Widespread showers and storms on tap through the early afternoon, with scattered activity late afternoon through the evening. Decreasing activity overnight, with dry conditions by sunrise. A dry weekend is expected to continue into Monday. The next system is expected Monday night into Tuesday. Relative humidity values through Monday will drop generally into the 30s. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 46 62 37 68 / 100 50 0 0 0 Anniston 71 48 63 39 68 / 100 50 0 0 0 Birmingham 73 47 62 40 69 / 100 40 0 0 0 Tuscaloosa 77 46 65 40 72 / 100 10 0 0 0 Calera 75 49 65 42 69 / 100 40 0 0 0 Auburn 69 53 66 43 68 / 100 50 10 0 0 Montgomery 76 51 67 41 71 / 100 50 0 0 0 Troy 73 53 69 42 70 / 100 30 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 18, 4:35 AM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 435 AM CDT Fri Mar 18 2022 ALZ011>015-017>050-191245- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 435 AM CDT Fri Mar 18 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe thunderstorms are possible across Central Alabama from 7AM in the west through 3PM in the southeast. Threats includes damaging straight line winds and large hail, and the potential for tornadoes near and south of the Highway 80/Interstate 85 corridor. A second round of severe thunderstorms is possible from 1PM in the west through 10PM in the east. Threats for this round of storms include tornadoes, damaging straight line winds and large hail as well. Localized flooding is possible, especially in areas that experienced heavy rain recently. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe thunderstorms are possible next Tuesday afternoon through Wednesday morning across all of Central Alabama. Threats include tornadoes, damaging winds up to 60 mph, and large hail. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through this evening, and again Tuesday afternoon through Wednesday morning.
In the hours before
Special weather statement, Mar 18, 5:51 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
551 AM CDT Fri Mar 18 2022
ALZ013-022-023-031-181115-
Greene AL-Fayette AL-Pickens AL-Tuscaloosa AL-
551 AM CDT Fri Mar 18 2022
...Strong thunderstorms will impact portions of western Tuscaloosa,
eastern Pickens, northern Greene and south central Fayette Counties
through 615 AM CDT...
At 551 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ethelsville to Johnston Lake to New West
Greene. Movement was east at 65 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northwestern Tuscaloosa, Northport, Aliceville, Gordo, Reform,
Carrollton, Coker, Union, McMullen, Samantha, West Greene, Benevola,
Johnston Lake, Lake Lurleen State Park, Tuscaloosa Amphitheater,
Tuscaloosa Regional Airport, Garden, New West Greene, Mantua and
Jena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3360 8773 3334 8752 3303 8761 3289 8816
3295 8817 3297 8816 3297 8817 3331 8820
TIME...MOT...LOC 1051Z 248DEG 55KT 3335 8816 3317 8805 3293 8812
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
40/SizemoreSpecial weather statement, Mar 18, 6:10 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
610 AM CDT Fri Mar 18 2022
ALZ030-031-039-181145-
Greene AL-Sumter AL-Marengo AL-
610 AM CDT Fri Mar 18 2022
...A strong thunderstorm will impact portions of northwestern
Marengo, southwestern Greene and southern Sumter Counties through 645
AM CDT...
At 610 AM CDT, Doppler radar was tracking a strong thunderstorm near
York, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Demopolis, Livingston, York, Jefferson, Forkland, Boligee, Epes, The
University Of West Alabama, Thornhill, Dug Hill, Tishabee, Allison,
Bluffport, Coatopa, Old Mallard Airport, U.S. 80 and AL 28, Belmont,
Demopolis Lock And Dam, McDowell and Bellamy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3234 8836 3258 8834 3282 8800 3265 8781
3234 8789
TIME...MOT...LOC 1110Z 247DEG 49KT 3251 8823
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
40/SizemoreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 5:51 AM CDT | Special Weather Statement | BMX | Pickens | 24 min |
| Mar 18, 6:10 AM CDT | Special Weather Statement | BMX | Sumter | 35 min |
| Mar 18, 6:53 AM CDT | Special Weather Statement | BMX | Perry | 37 min |
| Mar 18, 6:55 AM CDT | Special Weather Statement | BMX | Bibb | 35 min |
| Mar 18, 7:02 AM CDT | Special Weather Statement | BMX | Dallas | 28 min |
| Mar 18, 7:10 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Dallas, Perry | 50 min |
| Mar 18, 7:17 AM CDT | Special Weather Statement | BMX | Jefferson | 28 min |
| Mar 18, 7:27 AM CDT | Special Weather Statement | BMX | Shelby | 33 min |
| Mar 18, 7:38 AM CDT | Flash Flood Warning | BMX | Chilton, Coosa, Shelby | 112 min |
| Mar 18, 7:52 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Coosa, Elmore, Tallapoosa | 53 min |
| Mar 18, 7:55 AM CDT | Special Weather Statement | BMX | Talladega | 35 min |
| Mar 18, 7:59 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Talladega | 46 min |
| Mar 18, 8:04 AM CDT | Special Weather Statement | BMX | Lowndes | 26 min |
| Mar 18, 8:31 AM CDT | Special Weather Statement | BMX | Macon, Montgomery | 29 min |
| Mar 18, 8:46 AM CDT | Special Weather Statement | BMX | Chambers, Lee, Tallapoosa | 44 min |
| Mar 18, 9:26 AM CDT | Areal Flood Advisory | BMX | Chilton, Coosa, Shelby | 4 min |
| Mar 18, 9:39 AM CDT | Areal Flood Advisory | BMX | Shelby | 3 hr |
| Mar 18, 10:38 AM CDT | Areal Flood Advisory | BMX | Barbour, Bullock, Pike | 3 hr |
| Mar 18, 10:57 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 57 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.